Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Pueblo, CO

May 21, 2020Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 2020, 4:30 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 4:30 PM MDT (22:30 UTC)
Expired
May 21, 2020, 5:00 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS55 KPUB 212230
SVRPUB
COC061-099-212300-
/O.NEW.KPUB.SV.W.0023.200521T2230Z-200521T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
430 PM MDT Thu May 21 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 500 PM MDT.

* At 429 PM MDT, a severe thunderstorm was located over Holly, or 
  near Coolidge, moving northeast at 30 mph. Baseball sized hail was 
  confirmed by spotters near Holly, Colorado. There is also a 
  tornado warning in effect.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Holly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10223 3828 10212 3825 10204 3795 10205
TIME...MOT...LOC 2229Z 220DEG 24KT 3805 10212 

HAIL...2.75IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
280 
WWUS55 KPUB 212251
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
451 PM MDT Thu May 21 2020

COC061-212301-
/O.CAN.KPUB.SV.W.0023.000000T0000Z-200521T2300Z/
Kiowa CO-
451 PM MDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3819 10211 3820 10204 3795 10205 3798 10210
TIME...MOT...LOC 2251Z 220DEG 24KT 3817 10200 

$$

COC099-212300-
/O.CON.KPUB.SV.W.0023.000000T0000Z-200521T2300Z/
Prowers CO-
451 PM MDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EAST CENTRAL PROWERS COUNTY...

At 451 PM MDT, a severe thunderstorm was located 8 miles north of
Coolidge, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 10211 3820 10204 3795 10205 3798 10210
TIME...MOT...LOC 2251Z 220DEG 24KT 3817 10200 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
979 
WWUS55 KPUB 212254
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
454 PM MDT Thu May 21 2020

COC099-212304-
/O.EXP.KPUB.SV.W.0023.000000T0000Z-200521T2300Z/
Prowers CO-
454 PM MDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PROWERS COUNTY
WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3819 10211 3820 10204 3795 10205 3798 10210
TIME...MOT...LOC 2254Z 220DEG 24KT 3818 10199 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:23 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 21, 3:23 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT Thu May 21 2020

.SHORT TERM...(This evening through Friday)
Issued at 239 PM MDT Thu May 21 2020

Currently, visible satellite is showing much of the area is under
mostly clear skies with a just a few areas of clouds forming over
the mountains and a cumulus field developing over the far
southeastern corner of Colorado at this time. A surface low pressure
is located along the Colorado-Kansas border near the Oklahoma
panhandle. An associated front is also draped southwestward into the
Texas panhandle. Both of these features are showing up well in the
developing cumulus field. Mesoanalysis from the Storm Prediction
Center indicates CAPE values of 1000-1500 J/kg and 0-6 km bulk shear
values of 40 kts along the Kansas border from Kiowa County to Baca
County, which are sufficient enough to support a strong to severe
thunderstorm. So far, no showers or storms have developed across the
region, but are monitoring the area for convective initiation.
Temperatures across the plains are generally around 80, while the
high valleys have temperatures in 60s to 70s.

The rest of the afternoon into tonight...Isolated thunderstorms are
expected to develop over portions of the plains, particularly over
the far southeastern portion of the state. This is the area that
could see some strong to potentially severe storms into this evening
as the aforementioned surface low and associated front, along with
an upper-level energy impulse, are expected to initiate some
convection. The primary threats are anticipated to be hail to golf
ball size and winds gust up to 60 mph. Elsewhere in the plains,
there will remain a chance for isolated showers and storms into
tonight. Any activity is expected to propagate out of the area by
day break. Overnight lows will be in the 40s to around 50 across the
plains and 20s and 30s in the high valleys.

Friday...An upper-level trough is expected to move into the Great
Basin region from the Pacific Northwest, which will bring moderate
southwesterly flow to the region. The southwesterly flow is expected
to produce dry, breezy, and slightly warmer conditions for much of
the area, resulting in widespread critical fire weather conditions
over the San Luis Valley, far southern I-25 corridor, and the
eastern, central, and southwest mountains. Therefore, have upgraded
the Fire Weather Watch in these areas to a Red Flag Warning. Spotty
fire weather conditions are anticipated elsewhere, but the
conditions are not expected to be widespread enough, or for a long
enough duration to warrant a Fire Weather highlight at this time.
Otherwise, generally clear skies can be expected with temperatures
reaching the 80s across the plains and 70s in the high valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 239 PM MDT Thu May 21 2020

Upper trough deepens over the nrn Rockies on Saturday, leading to
deep swly flow across all of srn Colorado through the day.
Surface lee trough/dryline shifts east toward the KS border by
midday, with very dry air mass and relative humidity in the single
digits and teens over srn CO in the afternoon. Given widespread
20-30kt mid level flow, mixing should produce surface gusts of 25
mph or higher, and will hoist a Fire Weather Watch for many
locations for Sat afternoon and evening. Left out Continental
Divide zones for now as humidity here will be slightly higher,
though winds will still be strong. Max temps will push into the
80s/nr 90 on the plains, 70s/80s interior valleys, 50s/60s
mountains.

Most models drive a cold front through the area Sat night as upper
trough continues to deepen in response to jet digging through the
Great Basin. Suppose we could see a few showers over Teller
County/Palmer Divide overnight as moister air spreads across the
area behind the front, though chances look fairly low at this
point. Upward motion then increases Sunday as trough moves toward
Colorado, with even a weak mid level circulation forming by Sunday
evening along the NM border as upper jet continues to dig into
AZ. Should see fairly widespread precip break out at many
locations Sun afternoon and evening, with highest pops over the
eastern mountains and Palmer Divide where low level upslope flow
will add some lift. Should be enough instability for thunderstorms
across the area, though severe threat looks limited given only
modest CAPE, with best chance of a stronger storm over the plains
south of the Arkansas River. Precip chances continue Sunday night,
and with cold temps aloft, higher peaks of the eastern mountains
could even see some snowfall into Monday morning, especially
above 10000 feet. Upper level low and moisture linger over the
area Monday with precip chances continuing, then low wanders
southeast and convection tails off Tue through Thu, though system
may stay close enough to keep at least a slight chance of storms
going over mainly the mountains each day. Max temps begin to cool
Sunday behind the cold front, then coldest day of the next several
occurs Mon, before slow warming trend begins Tue and continues
into Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 239 PM MDT Thu May 21 2020

At KALS, VFR conditions are expected for the next 24 hours with
gusty southwest winds of around 25 kts Friday afternoon.

At KCOS and KPUB, VFR conditions are expected for the next 24 hours
with winds diminishing this evening. Latest hi-res guidance
indicates the potential for an isolated storm to develop near the
sites tonight, but confidence remains low that this will occur. If
one does develop gusty outflow winds can be anticipated. Winds
become breezy from the south tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ221-222-224>237.

Red Flag Warning from 1 PM to 9 PM MDT Friday for COZ220-223>225-
229-230-233.

&&

SHORT TERM...CARLBERG
LONG TERM...PETERSEN
AVIATION...CARLBERG
Hazardous weather outlook, May 21, 11:16 AM MDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Thu May 21 2020

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Thu May 21 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated strong to potentially severe thunderstorms will be possible
over the far southeastern plains from this afternoon into
tonight. The most intense storms will be capable of producing hail
up to the size of golf balls, wind gusts around 60 mph, and
hazardous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible for Friday
across the mountains, valleys and southern I-25 corridor as breezy
southwest winds and low humidity values spread up from the Desert
Southwest. These conditions will spread eastward for Saturday
with high fire danger and critical fire weather conditions
possible across most of south central and southeast Colorado as
winds increase ahead of the next storm system.

A cold front will move through the region Saturday night bringing
a better chance for showers and thunderstorms to much of southern
Colorado Sunday and Monday. The main threat with thunderstorms
will be lightning and locally heavy rainfall. Some small hail will
be possible with the stronger storms over and near the mountains.
Temperatures will be cooler with lighter winds which will help
mitigate the high fire danger some, though newer burn scars may be
at greater risk for localized flash flooding should a stronger
storm impact these areas.

Isolated thunderstorms will be possible Tuesday across the
mountains, then drier and warmer weather will return for the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria will be possible
across the far southeastern Colorado plains from this afternoon
into this evening.

29/31

In the hours before

Special weather statement, May 21, 3:03 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Thu May 21 2020

COZ096-098-212130-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
303 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 9 miles west of Coolidge, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3766 10237 3776 10264 3849 10205 3792 10205
TIME...MOT...LOC 2102Z 224DEG 15KT 3802 10218

KTS
Local storm report, May 21, 3:53 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          10 S GRANADA            37.92N 102.31W
05/21/2020                   PROWERS            CO   STORM CHASER

&&
Local storm report, May 21, 4:06 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             5 S GRANADA             37.99N 102.31W
05/21/2020  M1.50 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, May 21, 4:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 W HOLLY               38.05N 102.14W
05/21/2020  M2.75 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, May 21, 4:29 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TORNADO          2 S HOLLY               38.02N 102.12W
05/21/2020                   PROWERS            CO   TRAINED SPOTTER

            MULTIPLE TORNADOES REPORTED SOUTH OF HOLLY.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:57 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 12 more24 hr
May 21, 2:57 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Huerfano and 6 more30 hr
May 21, 3:03 PM MDTSpecial Weather StatementPUBProwers27 min
May 21, 3:30 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers30 min
May 21, 3:48 PM MDTTornado Warning Tornado observedPUBProwers27 min
May 21, 3:59 PM MDTSevere Thunderstorm WarningPUBProwers31 min
May 21, 4:18 PM MDTTornado WarningPUBProwers27 min
May 21, 4:32 PM MDTTornado Warning Tornado observedPUBProwers13 min
May 21, 4:34 PM MDTSevere Thunderstorm WarningPUBProwers26 min
May 21, 4:49 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers26 min
May 21, 5:14 PM MDTSevere Thunderstorm WarningPUBKiowa14 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.